Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 137, NWS Grand Forks, ND

July 17, 2019Beltrami County, Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2019, 3:37 PM CDT for Beltrami County, Lake of the Woods County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2019, 3:37 PM CDT (20:37 UTC)
Expired
Jul 17, 2019, 4:30 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 202 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:01 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 17, 1:01 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
101 PM CDT Wed Jul 17 2019

.MESOSCALE DISCUSSION...
Issued at 1054 AM CDT Wed Jul 17 2019

The chance for strong to severe thunderstorms is expanding this
morning from north central Minnesota to east central and southeast
North Dakota. Thunderstorms may develop as early as the mid
afternoon hours across eastern/southeastern ND and will pose a
threat for strong winds and hail. Although the tornado threat is
low, a tornado can't be ruled out.

Morning satellite imagery is showing rapid clearing across southern
and southeastern North Dakota in the wake of early morning
convection. Temperatures have been quickly warming into the mid to
upper 70s and dewpoints are reaching the upper 60s and low 70s per
recent surface observations with southeasterly flow providing modest
moisture return into the region. A differential mixing zone was
identified on the northern and eastern bounds of this pocket of
warm/moist air where surface winds are slightly more backed. Surface
obs also reveal a surface trough draped north to south across
central ND, while an approaching upper level shortwave is apparent
across western ND/eastern MT. Recent RAP analyses show ML/MUCAPE
values of 500/2000 J/kg already in place over the region, and
visible imagery is showing hints of developing billow clouds across
eastern ND/northwest MN that are indicative of strong mid level
shear.

Heading into the afternoon hours, continued daytime heating will
help further destabilize the boundary layer across southeast/east
central ND ahead of the approaching wave/surface trough. Although
forcing for ascent will be fairly weak overall, combined forcing
from convergence along the surface boundary and upper level ascent
in the form of 30 m/12-hour height falls will promote convective
initiation this afternoon across eastern ND. Strong mid to upper
level winds associated with the 500 mb jet max will support 0-6 km
bulk shear values of 40-50 knots, which will be supportive of
organized convection. Deep shear vectors orthogonal to the surface
boundary and weaker forcing for ascent will promote an initial
discrete storm mode. Although hail and strong winds will be the
primary threats, a tornado threat may exist if a storm can become
rooted along the aforementioned differential mixing boundary where
surface winds are more backed and storm scale SRH will be augmented.

.UPDATE...
Issued at 100 PM CDT Wed Jul 17 2019

Linger showers near International Border near subtle mid level
circulation, otherwise most precip has shifted out of our CWA
with complex that move through earlier this morning. Areas of
clearing still allowing for destabilization, however there has
been a "filling" trend with cloud cover across our northwest
which would complicated initiation. CAMs still showing some
variance, but general picture is for window of initiation for new
storms after or around 21Z transitioning east through 03Z.

UPDATE Issued at 1051 AM CDT Wed Jul 17 2019

More extensive update to PoPs/QPF/Wx to time out current radar
trends and timing of redevelopment this afternoon/tonight. Also
made minor adjustments through the day Thu for consistency
purposes, but will revisit coverage/timing with afternoon data.

UPDATE Issued at 658 AM CDT Wed Jul 17 2019

Tweaked sky conditions for today. Otherwise no changes at this
update.

&&

.SHORT TERM...(Today through Thursday)
Issued at 345 AM CDT Wed Jul 17 2019

Water vapor loop indicated an upper level trough over nw MT/ID/NV.
Warm advection precip to occur today east of upper trough. Broad
upper level jet will move across the Northern Plains and a
commensurate low level jet will shift across the Dakotas today and
tonight.

700 hpa theta-e gradient will shift east late tonight and should
temporarily end precip. An east-west upper level jet will nose in
along the International border Thu. Jet dynamics may produce weak
instabilities and some thunder for Thu.

.LONG TERM...(Thursday night through Tuesday)
Issued at 345 AM CDT Wed Jul 17 2019

The zonal flow pattern continues for Thursday night through
Saturday. The SPC day 2 outlook shows most of the FA covered with a
marginal risk for severe weather, probably mostly for Thursday
night. By 00Z Friday, a surface trough or cold front is expected to
set up over central North Dakota. There should be ample heat and
humidity over the FA with a nice upper jet along the Canadian
border. This results in strong 0-6km bulk shear. Uncertainty looks
to be in the strength and location of any potential short wave. The
00Z-12z Friday time frame is just beyond the outer limits of the
high resolution models. The current NAM12 and GFS20 runs show more
activity across the southern half of the FA as compared to the
north, so will have to see what later runs have in store. However,
do expect activity to fire over central North Dakota and expand into
the FA Thursday evening. Not sure how long any of this activity will
linger into Friday.

The closed 500mb low that the earlier models were showing over the
Northern Plains this weekend is still there in some regard. Current
model runs are weaker, depicting more of a short wave tracking
through on Sunday or Sunday night. This could bring another chance
for showers and storms. For the remainder of the Monday and Tuesday
time frame, a strong western ridge builds up, leaving the Northern
Plains in amplifying flow. At this point, models show little if any
precipitation during this time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 100 PM CDT Wed Jul 17 2019

Showers lingering along International Border remaining north of
terminals, however further development of showers/thunderstorms
still possible after 21Z today with threat winding down 01-03Z.
Best chance for thunderstorm (or strong thunderstorms) may be
from KFAR to KTVF to BJI, but coverage of thunderstorms may remain
scattered and direct impacts at terminals less certain. There is
a little more consensus at KBJI where I included TEMPO. Pockets
of MVFR CU still linger over the area with a few locations as low
as 1500 FT AGL. Trend should be towards prevailing VFR this
afternoon with restrictions then tied to shower/thunderstorm
activity.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...JH
LONG TERM...Godon
AVIATION...DJR
Hazardous weather outlook, Jul 17, 6:14 AM CDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
614 AM CDT Wed Jul 17 2019

MNZ001>003-007-022-027>032-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-181115-
West Polk-Norman-Clay-West Marshall-Mahnomen-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh County-
614 AM CDT Wed Jul 17 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible across eastern North
Dakota and northwest and west central Minnesota. The main hazards
will be large hail up to quarter size and damaging wind gusts up
to 60 mph. Isolated tornadoes are also possible. Locally heavy
rain will also be possible. The storms are expected to develop
after the noon hour and should settle down by sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms are possible across eastern North
Dakota and northwest and west central Minnesota. The main hazards
will be large hail up to quarter size and damaging wind gusts up
to 60 mph. Isolated tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

MNZ004>006-008-009-013>017-023-024-181115-
Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
South Clearwater-Hubbard-
614 AM CDT Wed Jul 17 2019

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms will be possible across northwest
Minnesota roughly north of Hwy 2. The main hazards will be large
hail up to quarter size and damaging wind gusts up to 60 mph.
Isolated tornadoes are also possible. Very heavy rainfall is also
possible with the storms. The storms are expected to develop
after the noon hour and should settle down by sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms are possible across northwest
Minnesota. The main hazards will be large hail up to quarter size
and damaging wind gusts up to 60 mph. Isolated tornadoes are also
possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

JH

In the hours before

Special weather statement, Jul 17, 3:31 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
331 PM CDT Wed Jul 17 2019

MNZ005-006-009-172130-
North Beltrami MN-Roseau MN-Lake Of The Woods MN-
331 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROSEAU...
NORTHWESTERN BELTRAMI AND SOUTHWESTERN LAKE OF THE WOODS COUNTIES
UNTIL 430 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Gates Corner, or 32 miles south of Roseau, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Gates Corner around 355 PM CDT.
  Norris Camp around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4834 9549 4844 9561 4844 9560 4873 9515
      4851 9491
TIME...MOT...LOC 2030Z 234DEG 17KT 4841 9550

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:31 PM CDTSpecial Weather StatementFGFLake of the Woods59 min
Jul 17, 3:48 PM CDTTornado WarningFGFBeltrami, Lake of the Woods42 min
Jul 17, 4:27 PM CDTTornado WarningFGFLake of the Woods48 min
Jul 17, 5:06 PM CDTSevere Thunderstorm WarningFGFLake of the Woods24 min
Jul 17, 5:55 PM CDTSpecial Weather StatementFGFLake of the Woods50 min
Jul 17, 6:11 PM CDTSevere Thunderstorm WarningFGFLake of the Woods34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.